Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Symptoms and treatment for Pheochromocytoma - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Average Posted in: Brain and Spine
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
                                             Doctor :   hi
User :   hi
Doctor :   let me hear what you have typed
User :   I'm 24 years old. I was recently hospitalized for asthma but my hospital stay lasted a week due to my blood pressure being high and unable to control on, at one point 6 medications. I was sent home on Lisinopril and HCTZ but then my blood pressure was wnl but my heart rate would go up to 150-180's with any little activity especially stairs. So I was taken off the HCTZ and put on Metoprolol, however I feel like my heart rate has gotten worse my resting heart rate is now 100-1teens. I know one of the things they are working me up for is pheocromocytoma, but between my heart rate and this heart burn that is excrutiating and not relieved for more than a few minutes by TUms 1000 I'm really getting frustrated. I'm either in pain or feel like my heart is going to pound out of my chest. I just don't know what to do anymore about this or what could possibly be wrong with me?
Doctor :   what medications are you taking currently?
User :   i'm on lisinopril 20mg and metoprolol 25mg
Doctor :   please provide your age, gender, location, occupation, height, weight, details of past illness if any.
User :   24 female CT 5'6" 260lbs, and i'm a nurse and my only medical history is asthma and depression
Doctor :   are you having upper stomach or chest discomfort?
Doctor :   are you taking medications for depression at present?
User :   no i was on wellbutrin but I haven't taken that in a few months
Doctor :   is asthma under control now? are you on medications for asthma?
Doctor :   was Welbutrin stopped by your treating physician or you stopped it yourself?
User :   I just have my albuterol rescue inhaler but i haven't taken it in almost a month
Doctor :   at what time of the day do you find the symptoms going worse?
Doctor :   was Welbutrin stopped by your treating physician or you stopped it yourself?
User :   i stopped myself
User :   Its worse as the day goes on...the heart burn seems to come in waves I can only describe like what I would imagine a contraction during labor, meaning i feel it coming then it gets worse and stays there and then slowlly fades
Doctor :   you should not stop prescribed medications on your own
Doctor :   have these symptoms started after you stopped Wellbutrin?
User :   no
User :   I don't even remember the last time I took Wellbutrin but these symptoms started after I was prescribed the Metoprolol
User :   the tachycardia is worse when I go up any amount of stairs and then its takes hours for my heart rate to come down to the low 100s
Doctor :   any strenous activity will make heart rate go up, and since hypertension is associated yours would take longer time to come back to basal levels
Doctor :   when was your last doctor visit and work up?
User :   14 stairs should not cause my heart rate to be 170s I was going to the gym for 2 hours a day and my heart rate didn't go that high
Doctor :   for the heart rate getting up high and not coming down, i would recommend an ECK/EKG first
User :   I followed up with a nephrologist for my blood pressure about a week and a half ago
Doctor :   if that comes abnormal, to do Stress test
Doctor :   and await results for pheochromocytoma to come
Doctor :   what did the nephrologist say? was ultrasound abdomen done?
User :   they did a renal doppler which was normal
Doctor :   ok, then the chances of renal artery stenosis leading to hypertension is ruled out.
User :   right and my echo was normal too
Doctor :   so now we have to wait for the pheochromocytoma work up results to come
Doctor :   for the heartburn, you would require to take a stronger acid supressant like Prilosec
Doctor :   or Pepcid AC
User :   I've taken Pepcid and it didn't work
Doctor :   take them 2 times a day, see if the symptoms are improvinf over next 4-5 days
Doctor :   if still not better, then report back to your doctor who would be prescribing more higher acid suppressants
User :   i've never had heartburn before this could it be because of the new medications?
Doctor :   and if needed can do a work up to make sure that the gastritis responsible for the heartburn is not serious cause like ulcer
Doctor :   any medications can cause heartburn, as it irritates the stomach mucosa and thus stomach produces more acid
Doctor :   when this acid regurgitates up into the esophagus, it results in heartburn
Doctor :   there are medications to supress this excess acid production and also to improve the lower esophageal sphincter tone
Doctor :   to prevent acid reflux into esophagus
Doctor :   have you followed what i have said?
Doctor :   please get back to me in case you have doubts.
User :   yes, it just makes me nervous because the pain gets so bad I get short of breath
Doctor :   it happens due to the severe gastritis. once it is treated, you will feel better
User :   and I'm only 24, I never had any blood pressure problems before I was admitted to the hospital
Doctor :   since you got hypertension in young age, pheochromocytoma is suspected and as you said they are working up to see if it is there
Doctor :   so wait for the results to come
Doctor :   which will direct towards definitive treatment
Doctor :   Is there any thing else I can help you with?
User :   i didn't know if it was symptoms due to being treated for pheo with only a beta blocker
User :   because I've been told I should've been given an alpha blocker too
Doctor :   beta blockers usually decrease the heart rate, alpha blockers are used in conjunct with them to make sure it does not happen.
User :   my heart rate has actually increased since starting the metoprolol
Doctor :   the metoprolol usually decreases the heart rate, in your case if it has resulted in increase in the heart rate, then further investigations are warranted to look for other possible causes
Doctor :   most commonly pheochromocytoma
Doctor :   and treat it
Doctor :   so you should wait for the results to come
Doctor :   you can also take specialist opinion once all the results are done with an ENDOCRINOLOGIST
User :   ok
Doctor :   pheochromocytoma has 3 classical symptoms: headache, palpitations, sweating associated with high blood pressure
User :   yea all of which I have at times but my MRI was also negative, but they're still questioning it
Doctor :   they secrete hormones like norepinephrine and epinephrine
Doctor :   which are resonsible for such symptoms
Doctor :   *responsible
User :   its still possible with a negative MRI?
Doctor :   yes if it is very small and starting stage, it can be missed
User :   ok
Doctor :   but can be detected with blood work up
Doctor :   Is there any thing else I can help you with?
User :   no thats it
Doctor :   Please fill the feedback form say done when done.
User :   ok
User :   done
Doctor :   Thanks for consulting me. Bye for now. Please chat with our doctors 24/7 for medical queries. Please refer your friends to our service
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor